Yes, you can swallow it.. but no, it won’t work if you do. The active ingredient, buprenorphine, is ‘lipid soluble’– meaning that it is more like a ‘fatty’ molecule than a ‘watery’ molecule. Cell membranes are made of fats– or ‘lipids’. Buprenorphine sticks to the cell membranes in the mouth, an area where the surfaces are called ‘mucous membranes’. That type of surface has a thin layer of cells which the buprenorphine crosses before eventually entering small blood vessels– capillaries– where it enters the bloodstream, eventually transported to the brain. In the brain the buprenorphine leaves the capillaries and binds to receptors on neurons that recognize endorphins and opiate medications.
Buprenorphine will not diffuse as easily across other surfaces, such as the skin on your body– the cells are layered more deeply, so there is more to cross to get to a capillary. I would still expect a skin patch to be developed eventually. If you swallow the tablet, the buprenorphine will pass through the stomach and into the intestine. There it will be taken up by the bloodstream, into the ‘portal vein’, which goes straight into the liver. The liver is a big detoxifier; it destroys many chemicals before they have the chance to get further into the body. This is called ‘first pass metabolism’– some drugs are broken down so efficiently that almost none of the amount taken will get to the brain. This is the case with buprenorphine. It is also the case with naloxone, the other ingredient in Suboxone… naloxone doesn’t dissolve in lipids though, so it does not get into the bloodstream through the mouth lining either.
To maximize absorption of buprenorphine three things are critical: first, the concentration of buprenorphine– since it diffuses down its concentration gradient in the mouth lining, you want a small amount of saliva, to make a high concentration of buprenorphine. Second is surface area– use all of the surfaces inside the mouth. More surface area allows more absorption. Third is time– the longer you keep the dissolved buprenorphine in contact with the lining of your mouth, the more will get absorbed (up to the point when it is all absorbed, of course).


9 Comments

glan nellan · August 28, 2009 at 6:58 pm

so, i’m starting suboxone this weekend, but what do you do with the liquified remains of the tablet? The literature keeps saying not to swallow the tablet, let it dissolve under your tongue…okay, after it dissolves, do I spit out the remains or swallow it?

    SuboxDoc · September 10, 2009 at 9:03 am

    Just swallow the left-over saliva.

chad k Brignall · April 30, 2017 at 7:17 pm

The pharmacist always rushes me and says to drink water as he wont let me leave until it is fully dissolved which is not really his job his job is to witness me take it. I have been on it and urine test for it every three weeks. I have as of late starting to withdrawl and crave the drug or opiates in general by 2-3pm I have been on the same dose for almost 4 years I think I am plateaued at 32mg just not working not sure what to do no fun staring at the clock waiting to go to sleep to go get the next dose.

Adrienn L Phillips · June 2, 2017 at 10:23 am

I hate the taste of my suboxone tabs…I try to let it devolve under my tongue for as long as I can but I still end up swallowing most of it…will it still be affective and work or no?

Frank Lee Speaking · June 10, 2017 at 8:12 am

This question has been plaguing me too. But my Subs Dr. told me to swallow the leftover saliva. And thats what I’ve been doing, and everuthing has been going well. Supposedly the bitter tasting stuff in the leftover saliva is tablet filler (not medicine) and citrus flavoring.

underdog · February 11, 2018 at 7:39 pm

You can swallow the “last bit” , better than spitting out. I “suck it in through the mucosa”, by opening mouth and breathing in fast. very easy. I never have to swallow any. …That all sounds weird LOL

You Hakusho · May 19, 2018 at 11:06 am

Since when you swallow it, it doesn’t do it’s job near as well. Does that mean you could be less addicted to it?? Just wondering, because I was swallowing it for awhile before they finally started getting stricter about it. Am of course doing what they ask, but just wondering if it could make it harder for me to ween off of later if I keep up doing it the right way.. lol

    Jeffrey Junig MD PhD · May 21, 2018 at 5:03 pm

    Just to keep our terms the same, you’re referring to physical dependence, not addiction. Addiction is the complicated psychological stuff, and dependence is the withdrawal. Theoretically, just for the sake of discussion, taking a pill would be less addictive than the sublingual method all else being equal. As you probably know, all the little things a person does with a substance become part of the addiction. Cutting with a razor blade, making a line, putting a straw in the nose, etc… all become part of the drug-using process. So it would be useful if buprenorphine could be taken as a pill, swallowed in a few seconds, rather than needing a 10=minute process. This applies mainly to the few people out there trying to get ‘high’ from buprenorphine – something that is obviously pretty hard to do on a regular basis.
    I’m sorry though– swallowing a dose doesn’t do all that much to limit physical dependence, which is the other side of tolerance. The effects of buprenorphine climb quickly in doses of hundreds of micrograms, and they max out at about 4-8 mg sublingual. Maybe back when you were swallowing the medication you were reducing the amount taken up by your body by 80%. But even if that were the case, the effect on the brain would be similar to the effect of a full dose. In other words, the tolerance produced by 2 mg is not all that different from the tolerance produced by 16 mg per day. Beyond that, you’re taking it sublingual now– and the amount of time at a certain blood level isn’t near as important as the blood level itself. Your tolerance is set to the amount of buprenorphine at your mu receptors for the past couple weeks, and isn’t impacted by how long the buprenorphine has been at that blood level.
    Hope that makes sense….

Shawn · August 26, 2018 at 4:47 pm

Is been tAking 2mg once a day for 8 weeks do u think I am dependant on bupe already and if I am if I start weaning now will the withdraws not be as bad

Please don't use your real name unless you want it to show. Thanks for commenting!!

This site uses Akismet to reduce spam. Learn how your comment data is processed.